Nebraska, 2004Hail and Damaging Winds in Nebraska, July 8, 2004
July 8, 2004 · NWS LBF · 27 events in 13 counties and zones
15 thunderstorm wind, 12 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- $57,000
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 8, 11:25 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 8, 11:25 AM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT THU JUL 8 2004
...FORECAST CONCERNS SVR WX TONIGHT...AND CONTINUED CHC OF
THUNDERSTORMS FRIDAY AND SATURDAY...
.DISCUSSION...
SHORT WAVE MOVES THRU ERN WY THIS AFTN AND INTO FCST AREA
THEREAFTER. BASIC PARAMETERS ARE IN PLACE FOR A ROUND OF SEVERE
WEATHER WITH VARYING OPINIONS AS TO MAGNITUDE OF THE EVENT. WILL
FOLLOW SPC DISCUSSION FOR NOW. SUSPECT THE MAIN TORNADO THREAT
WILL BE EAST OF U.S. HWY 83. PER DISCUSSION WITH GID...LOOKS LIKE
WIND AND HAIL TREAT WEST AND AFTER DARK.
ATM IS FAIRLY WELL CAPPED WITH 700MB TEMPS GREATER THAN 12C MOST
AREAS. THIS CAP WILL CONTINUE ACROSS THE FCST AREA MUCH OF FRIDAY AND
SATURDAY ALLOWING INSTABILITY TO INCREASE SO CONTINUE SLIGHT CHC
POPS FRI AND SAT.
ALL MODELS SUGGEST HIGH SUMMER CONDITIONS WILL DEVELOP DAYS 3-7 WITH
AFTN TEMPS NEAR OR ABOVE 90F. CAP REMAINS STRONG THROUGHOUT THIS
PERIOD LIMITING RAIN CHANCES.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE
&&
CDC
Hazardous weather outlook, Jul 8, 1:31 PM MST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT THU JUL 8 2004
NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
331 PM CDT THU JUL 8 2004
...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE...WEST CENTRAL
AND PORTIONS OF SOUTHWEST NEBRASKA UNTIL 1000 PM CDT(900 PM MDT)...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS AFTERNOON...BEGINNING IN NORTHWEST
PORTIONS OF THE OUTLOOK AREA AND PERSIST INTO THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER ISOLATED TORNADO
DEVELOPMENT WILL ALSO BE POSSIBLE WITH A FEW STORMS EARLY ON...MAINLY
ALONG AND WEST OF HIGHWAY 83...NORTH OF INTERSTATE 80. STRONG
AFTERNOON HEATING AND MOIST SOUTHEAST LOW LEVEL FLOW...WILL COMBINE
WITH A UPPER LEVEL WAVE MOVING OUT THE WYOMING ROCKIES TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE...STORMS ARE
EXPECTED TO MOVE OUT OF THE WESTERN PANHANDLE LATE THIS AFTERNOON
AHEAD OF THE WAVE AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS
FRIDAY AND SATURDAY. WITH THE WARM FRONT CONTINUING TO WORK ITS WAY
NORTHWARD...THE RISK OF SEVERE THUNDERSTORMS FRIDAY IS EXPECTED TO BE
IN NORTH CENTRAL NEBRASKA. THE RISK OF SEVERE THUNDERSTORMS IN
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY IS LOW.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER A LARGE PART NORTH
CENTRAL THROUGH WESTERN NEBRASKA. ON FRIDAY...STORM SPOTTERS MAY BE
NEEDED IN NORTH CENTRAL NEBRASKA.
SPRINGER/13
Hail, Sheridan
- When
- July 8, 3:22 PM MST to 3:28 PM MST
- Where
- Sheridan County, 5 mi SW of Hay Spgs
- Measured
- 1.75 in hail
- Property damage
- $35,000
- Crop damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -101.783
Strong winds accompanied the hail to break windows in cars and homes, cause severe body damage to vehicles, damage siding and roofs on homes, and shred corn crops in the area.
Thunderstorm Wind, Sheridan
- When
- July 8, 4:05 PM MST
- Where
- Sheridan County, 12 mi S of Hay Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.300, -100.167
Hail, Cherry
- When
- July 8, 4:23 PM MST
- Where
- Cherry County, 40 mi SW of Merriman
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.350, -100.200
Thunderstorm Wind, Sheridan
- When
- July 8, 4:43 PM MST
- Where
- Sheridan County, 5 mi NNE of Ellsworth
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.583, -99.583
Thunderstorm Wind, Garden
- When
- July 8, 5:00 PM MST
- Where
- Garden County, Lisco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.700, -100.550
Thunderstorm Wind, Grant
- When
- July 8, 5:05 PM MST
- Where
- Grant County, 1 mi N of Ashby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.683, -100.550
Thunderstorm Wind, Grant
- When
- July 8, 5:10 PM MST to 5:20 PM MST
- Where
- Grant County, Hyannis
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $38,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.217, -99.817
Numerous large trees were snapped off with a few of them falling onto parked vehicles or into buildings. An airplane hanger was destroyed, a portion of a roof was blown off a lumberyard storage shed, and 31 power poles were also broken off by the intense thunderstorm winds.
Thunderstorm Wind, Cherry
- When
- July 8, 5:25 PM MST
- Where
- Cherry County, 54 mi S of Merriman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.517, -102.683
Thunderstorm Wind, Hooker
- When
- July 8, 5:43 PM MST
- Where
- Hooker County, 11 mi S of Mullen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.133, -102.250
Thunderstorm winds snapped off large tree limbs and destroyed a small shed.
Hail, Grant
- When
- July 8, 5:45 PM MST
- Where
- Grant County, Whitman
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.633, -102.750
The large hail broke windows in homes.
Hail, Cherry
- When
- July 8, 7:00 PM CST
- Where
- Cherry County, 10 mi NW of Brownlee
- Measured
- 4 in hail
- Crop damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.500, -102.250
Thunderstorm Wind, Hooker
- When
- July 8, 6:05 PM MST to 6:15 PM MST
- Where
- Hooker County, 2 mi N of Mullen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.000, -101.767
Numerous large branches were broken off the trees, wind mills were destroyed, and power poles were snapped by the thunderstorm outflow winds.
Thunderstorm Wind, Hooker
- When
- July 8, 6:10 PM MST
- Where
- Hooker County, 15 mi S of Mullen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.050, -101.517
Many large trees were uprooted or snapped off.
Thunderstorm Wind, Arthur
- When
- July 8, 6:15 PM MST
- Where
- Arthur County, 10 mi S of Arthur
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -101.917
Hail, Arthur
- When
- July 8, 6:20 PM MST to 6:25 PM MST
- Where
- Arthur County, 1 mi SW of Arthur
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.500, -102.617
Hail, Cherry
- When
- July 8, 7:45 PM CST
- Where
- Cherry County, 19 mi WSW of Brownlee
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.133, -101.700
Thunderstorm Wind, Cherry
- When
- July 8, 7:45 PM CST
- Where
- Cherry County, 19 mi WSW of Brownlee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.383, -100.750
Hail, Custer
- When
- July 8, 8:00 PM CST
- Where
- Custer County, 6 mi S of Arnold
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.183, -100.967
Hail broke windows in homes and vehicles and destroyed corn and wheat fields.
Thunderstorm Wind, Lincoln
- When
- July 8, 8:06 PM CST
- Where
- Lincoln County, 3 mi SE of Sutherland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -101.033
Thunderstorm Wind, Brown
- When
- July 8, 8:20 PM CST
- Where
- Brown County, 5 mi SSE of Johnstown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.550, -101.717
Hail, Perkins
- When
- July 8, 7:40 PM MST
- Where
- Perkins County, 9 mi SSW of Grant
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.083, -101.033
Hail, Custer
- When
- July 8, 8:48 PM CST
- Where
- Custer County, 12 mi W of Callaway
- Measured
- 3 in hail
- Property damage
- $1,000
- Crop damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.833, -101.033
Hail destroyed fields of corn and soy beans. It also broke a window in a home.
Hail, Rock
- When
- July 8, 8:57 PM CST
- Where
- Rock County, 3 mi W of Bassett
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.183, -100.967
Hail, Chase
- When
- July 8, 8:04 PM MST
- Where
- Chase County, 9 mi N of Imperial
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -101.700
Thunderstorm Wind, Frontier
- When
- July 8, 9:15 PM CST
- Where
- Frontier County, 4 mi NNW of Curtis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.500, -100.033
Thunderstorm Wind, Lincoln
- When
- July 8, 9:20 PM CST
- Where
- Lincoln County, 10 mi ESE of Wellfleet
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.133, -101.100
Hail, Custer
- When
- July 8, 9:40 PM CST
- Where
- Custer County, 8 mi SE of Callaway
- Measured
- 1 in hail
- Crop damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.650, -101.633
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, July 8, 20041 death · 3 injured · 1 event
- Flash Flood in Missouri, July 8, 20041 death · 1 injured · 1 event
- Flash Flood and Hail in Nebraska, July 8 to 9, 2004$925,000 · 77 kt wind · 24 events
- Hail in Nebraska, July 8, 2004$1.2 million · 1.5 in hail · 1 event
- Flash Flood and Hail in Massachusetts, July 8, 20046 injured · $85,000 · 50 kt wind · 6 events
- Lightning Strike in New York, July 8, 20047 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 8, 2004$50,000 · 55 kt wind · 5 events
- Damaging Wind in Colorado, July 8, 2004$45,000 · 71 kt wind · 1 event
- Hail and Heavy Rain in Florida, July 8, 2004$30,000 · 2 in hail · 3 events
- Tornado in New York, July 8, 2004$30,000 · F0 · 1 event
- Lightning Strike in Nebraska, July 8, 2004$30,000 · 1 event
- Lightning Strike in New Hampshire, July 8, 2004$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411149, 5411150, 5411151, 5411152, 5411153, 5411154, 5411238, 5411240, 5411242, 5411239, 5411241, 5411245, 5411246, 5411244, 5411243, 5411247, 5411248, 5411531, 5411249, 5411250, 5411529, 5411530, 5411532, 5411251, 5411534, 5411533, 5411535.